Alert archive / Virginia / Wind Advisories in 2018
Wind Advisory 18, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Nov 2, 2018, 2:16 PM EDT for 4 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Nov 2, 2018, 8:00 PM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Nov 2, 2018, 2:16 PM EDT (18:16 UTC)
- In effect from
- Nov 2, 2018, 8:00 PM EDT
- Expired
- Nov 3, 2018, 9:51 AM EDT
- In force
- 14 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, Floyd County, VA, Grayson County, VA
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -353 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
713 WWUS71 KRNK 021816 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 216 PM EDT Fri Nov 2 2018 ...Strong wind gusts expected tonight into Saturday morning... .Winds will shift to northwest and become gusty this evening, as a cold front progresses eastward. Strongest wind gusts are expected after midnight into mid-morning Saturday. Winds will begin to abate Saturday late morning into noontime as high pressure builds into the area. NCZ001-002-018-VAZ015>017-031015- /O.NEW.KRNK.WI.Y.0018.181103T0000Z-181103T1600Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, and Floyd 216 PM EDT Fri Nov 2 2018 ...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO NOON EDT SATURDAY... The National Weather Service in Blacksburg has issued a Wind Advisory, which is in effect from 8 PM this evening to noon EDT Saturday. * Winds...Northwest 15 to 25 mph with gusts up to 50 mph. * Timing...Winds to shift to northwest and will increase this evening. Strongest winds expected from midnight to mid-morning Saturday before abating by around noon Saturday. * Impacts...Isolated to scattered tree and powerline damage possible. Difficult travel conditions due to strong winds through mountain passes, including Interstate 77 from Fancy Gap to the North Carolina border. * Locations...The southern Blue Ridge Mountains south of Roanoke, from Floyd County to Watauga County. * Hazards...Strong northwest winds, particularly at elevation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$ Loconto
3 follow-up statements
611 WWUS71 KRNK 030316 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1116 PM EDT Fri Nov 2 2018 ...Strong wind gusts expected tonight into Saturday morning... .In the wake of a cold front, winds will be increasing from the northwest overnight. Strongest wind gusts are expected during the pre-dawn hours Saturday into mid-morning Saturday. Winds will begin to abate Saturday late morning into noontime as high pressure builds into the area. NCZ001-002-018-VAZ015>017-031215- /O.CON.KRNK.WI.Y.0018.000000T0000Z-181103T1600Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, and Floyd 1116 PM EDT Fri Nov 2 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT SATURDAY... * Winds...Northwest 15 to 25 mph with gusts up to 50 mph. * Timing...Strongest winds expected from pre-dawn hours Saturday to mid-morning Saturday before abating by around noon Saturday. * Impacts...Isolated to scattered tree and powerline damage possible. Difficult travel conditions due to strong winds through mountain passes, including Interstate 77 from Fancy Gap to the North Carolina border. * Locations...The southern Blue Ridge Mountains south of Roanoke, from Floyd County to Watauga County. * Hazards...Strong northwest winds, particularly at elevation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$
500 WWUS71 KRNK 030819 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 419 AM EDT Sat Nov 3 2018 NCZ001-002-018-VAZ015>017-031600- /O.CON.KRNK.WI.Y.0018.000000T0000Z-181103T1600Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, and Floyd 419 AM EDT Sat Nov 3 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT TODAY... * Winds...Northwest 10 to 20 mph with gusts up to 50 mph. * Timing...Strongest winds expected this morning, tapering off toward noon. * Impacts...Isolated to scattered tree and powerline damage possible. Difficult travel conditions due to strong winds through mountain passes, including Interstate 77 from Fancy Gap to the North Carolina border. * Locations...The southern Blue Ridge Mountains south of Roanoke, from Floyd County to Watauga County. * Hazards...Strong northwest winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$
892 WWUS71 KRNK 031351 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 951 AM EDT Sat Nov 3 2018 ...Wind Advisory is Cancelled... .While still breezy, peak wind gusts have since subsided below Wind Advisory criteria as low pressure from overnight has lifted into the Northeast US. Winds will continue to be on the breezy side through early afternoon. The Wind Advisory has been cancelled. NCZ001-002-018-VAZ015>017-031500- /O.CAN.KRNK.WI.Y.0018.000000T0000Z-181103T1600Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, and Floyd 951 AM EDT Sat Nov 3 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Blacksburg has cancelled the Wind Advisory. Peak wind gusts meeting Advisory thresholds have since subsided. Wind gusts are commonly in the 25 to 35 mph range currently and will continue to be on the breezy side of things into the afternoon. With winds having subsided, the Wind Advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Nov 2, 1:40 PM EDT, 36 minutes earlier.
Area forecast discussion, Nov 2, 1:40 PM EDT, 36 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 140 PM EDT Fri Nov 2 2018 .SYNOPSIS... A front tracks east over the area today, exiting the piedmont this evening. High pressure comes in with cooler air for Saturday, then shifts to the northeast Sunday with moderating temperatures. Another storm system looks to impact the area by Monday. && .NEAR TERM /THROUGH TONIGHT/... As of 110 PM EDT Friday...Shield of steady rain showers beginning to progress into our far southwestern counties in the Mountain Empire and the mountains of northwestern NC per composite radar imagery. Mostly cloudy skies have really hampered temperature warming and destabilization with less than 200 J/kg noted across eastern sections of the forecast area. Still think we are looking at a potential high shear/(very) low- CAPE environment for this afternoon especially from the foothills of the Blue Ridge eastward. GSP's radar is showing presence of a fine line of enhanced reflectivity, and recent HRRR and the NAM-3km WRF are now in strong agreement in lifting this fine line - along with embedded heavy showers/possible thunder now over the Midlands of SC - north-northeast between 20-00z (4-7 pm) from Yadkin/Surry County east/northeast across the northern NC Piedmont through Southside and into the central VA Piedmont. Wind shear remains robust with effective shear magnitudes of at least 50 kts east of the Blue Ridge, with surface-1 km shear magnitudes between 20 to as much as 40 kts as one progresses into the central Carolinas. These values likely to at least maintain themselves as secondary low moves northward from the southern Appalachians. Will need to watch for a gusty wind threat in this fine line which may cause sporadic instances of wind damage in stronger cells in the line, and while the tornado threat is low, will need to keep watch for an isolated spin- up tornado embedded within the line, given the 0-1km shear and low LCLs in place. No changes to PoPs/Wx or gusty wind wording in the zones were needed. Further west from the Blue Ridge into southeast WV, expectation for steady light to locally moderate- intensity rain through the afternoon commute still looks on track, but gusty wind threat here is nil. Confidence is moderate to high, though is lower to moderate on thunder and coverage of wind damage threat in eastern areas. Previous discussion from 310 AM follows... Early this morning frontal boundary was located the upper Ohio Valley, south across the upper TN Valley and into western Georgia. One surface low has already lifted north into the eastern Great Lakes. A second wave is starting to form over GA/SC and models show this arriving into our forecast area by midday today then shift it east of the piedmont by early evening. There will be a few showers this morning with some limited convergence ahead of the front but appears best slug of rainfall will push in from the south from mid- late morning into the afternoon, with highest amounts of rainfall expected along and east of the Blue Ridge. Will be monitoring threat of stronger storms, and SPC still has a marginal risk for severe storms mainly east of the Lynchburg to Danville corridor. Models highlight a strong low level jet of 45- 50kts moving across the Triangle of NC by 21z, with a secondary max along the front over southside VA. As we are not expecting much sunshine, not expecting to see a great threat of severe, but with the wind energy cannot rule out a storm or two with stronger wind gusts. Will highlight areas along/east of a Lynchburg to Danville to Reidsville line for severe threat in the HWO. Anticipate slightly cooler highs in the west as the front moves through with clouds and showers, but still a little humid, with mid to around 60, while the east which is already in the 60s warms into the lower to possibly mid 70s. Tonight, upper trough pushes from the TN Valley into the mid- Atlantic and Carolinas. Will see frontal precip exit the east by late evening with upper shortwave and nw flow induced showers linger over the mountains. Colder air will move into the WV to NC mountains by 12z Saturday to allow for a changeover to snow showers before ending, but moisture should exit fast to prevent no more than a dusting at the highest ridges. As the surge of cold advection comes in, the models have trended a little stronger in terms of 8h winds and pressure rises in the 09-12z time frame. We could see some gusts around advisory level gusts of more than 45 mph as we head toward dawn Saturday, mainly along the Blue Ridge from Blowing Rock/Boone to Floyd Va. Given this is late tonight, will mention this threat in the HWO, and will check another run of models to see if that 8h low level jet remains and/or strengthens/weakens. Expect temps to reach the mid 30s to around 40 in the west by dawn Saturday to mid to upper 40s east. Confidence is medium in most forecast elements, and slightly lower on thunderstorm coverage given lack of sun. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... As of 230 AM EDT Friday... On Saturday, the axis of a negatively tilted upper level shortwave trough rapidly races eastward of the area. In its wake northwest flow will initially be fairly hefty around daybreak on Saturday, but quickly subside to much weaker winds by the afternoon. The gusty northwest flow will allow for some upslope stratocu and isolated to scattered showers across parts of southeast West Virginia and neighboring portions of southwest Virginia. A few of the higher locations of western Greenbrier County may see some snow showers and a very light coating of snow prior to noon. By the afternoon, the low level flow veers northerly and decreases in speed, thus shutting off the upslope and allowing for decreasing cloud cover in the west. High pressure will settle over the region by Saturday night and begin to shift northeast of the area during the course of the day Sunday. This all takes place while a cold front moves east of the Mississippi River Valley Sunday night and southerly low level flow across the area begins to increase. This will in turn bring a stream of moisture into the area that will be realized in light rain overspreading the area Sunday night into Monday. An area of low pressure is expected to get caught up in this southerly flow Sunday night into Monday, exiting the eastern Gulf of Mexico. Guidance varies on the track of this system in terms of how it will impact our region with its precipitation. However, what is consistent is its influence will likely be northeast of the area by Monday afternoon, with yet another low pressure and cold front heading east through the Lower Ohio Valley by late Monday night. Temperatures during this portion of the forecast will be slightly cooler than normal Saturday night into Sunday, but then warmer through Monday night into Monday with readings a few degrees above normal Confidence in the above portion of the forecast is moderate. && .LONG TERM /TUESDAY THROUGH THURSDAY/... As of 300 PM EDT Thursday... A healthy persistent long wave trough will be carved out over the central and eastern CONUS. A series of frontal/low pressure systems will accompany a couple of shortwaves across the CONUS, resulting in a period of relatively active wet weather. Also, the lingering stationary front may push back toward the coast and bring the potential for precipitation back to the Northeast. As such, the first half of the week is looking wet for the eastern CONUS with abundant cloud cover and high likelihood for rain from into Wednesday. Drier weather may be possible Thursday into Friday as high pressure settles over the region. Plenty of clouds and rain will result in near to below normal temperatures. && .AVIATION /17Z FRIDAY THROUGH TUESDAY/... As of 140 PM EDT Friday... Mix of VFR/MVFR should trend to MVFR/IFR by mid to late afternoon as we await a low pressure area over the southern Appalachians. Should see 6-8SM -SHRA across western terminals between 20-01z. However, a line of at least gusty showers is likely to progress across the Piedmont, mainly affecting Danville and Lynchburg between 21-00z. Have tried to TEMPO in a period of +SHRA to time when this enhanced line of showers may move in. This line may be accompanied by gusty winds and localized wind shear for these two terminals. Some threat of thunder here with +SHRA but threat wasn't great enough to include in LYH or DAN TAFs. South winds 4-8 kts through early evening. Precipitation shifts eastward early in the evening, with leftover mountain showers (mixing over to snow showers along the higher elevations in western Greenbrier County). Ceilings should gradually trend VFR in the Piedmont, though lingering MVFR to perhaps IFR ceilings in the western mountains and for the Bluefield TAF. Bigger concern for aviation purposes is on winds as winds will shift to the west/northwest with a cold frontal passage. Should see developing northwest gusts at Bluefield, Roanoke and Blacksburg in the 20-28 kt range overnight. Northwest winds will be gustiest at elevation leading to a period of turbulence along the southern Blue Ridge. Mountain upslope clouds/showers exit by mid-morning Saturday, with any restricted ceilings then trending VFR. Still breezy in the western mountains through about noon. Winds Saturday around 7-12 kts, with gusts 20-25 kts. Confidence is moderate to high on TAF elements. Extended Discussion... VFR Sat afternoon into Sunday as high pressure builds in. The chance for precipitation and poor flight conditions returns for Monday and Tuesday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...WP NEAR TERM...AL/WP SHORT TERM...DS LONG TERM...KK AVIATION...AL/WP
Hazardous weather outlook, Nov 2, 4:01 AM EDT, 10 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 401 AM EDT Fri Nov 2 2018 NCZ003-004-019-020-VAZ007-009>014-018>020-022>024-032>035-043- WVZ042>044-507-508-030815- Surry-Stokes-Wilkes-Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 401 AM EDT Fri Nov 2 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ044>047-058-059-030815- Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 401 AM EDT Fri Nov 2 2018 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...Today and tonight. A few thunderstorms this afternoon may get strong to severe, with isolated damaging winds the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ015>017-030815- Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd- 401 AM EDT Fri Nov 2 2018 This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...Today and tonight. A surge of winds behind a cold front may gust up to 45 mph or more late tonight. A wind advisory may be needed. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Northwest winds may gust over 45 mph Saturday morning .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 2, 4:20 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, Botetourt, Craig, Floyd, Montgomery and 5 more | 55 min |
| Nov 2, 4:30 PM EDT | Special Weather Statement | RNK | Franklin, Henry, Patrick, City of Martinsville | 60 min |
| Nov 2, 5:27 PM EDT | Special Weather Statement | RNK | Bedford, Pittsylvania, City of Danville, City of Lynchburg | 63 min |
| Nov 2, 6:54 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 66 min |
| Nov 2, 6:15 PM EDT | Special Weather Statement | RNK | Caswell | 60 min |
Nearby
Wind Advisories in Virginia, 2018Wind Advisories in North Carolina, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.